Cholesterol-Lowering Medications Cause Pain
Raise your right hand if you are taking a cholesterol-lower medication like Crestor or Lipitor. Now, raise your left hand if you have chronic pain. Those of you with both hands in the air should listen up. Cholesterol-lowering medications can cause pain and Lipitor is the most prescribed drug in America. Yikes Now ask yourself these questions: did the pain start within a year or two of starting the offending drug? Did the pain get worse within a year or two of starting the offending drug? If you answered yes to either of these questions, you may need to reconsider your use of a medication that causes pain.
Crestor, Lipitor, Zocor, Pravachol, Mevacor; this group of drugs are generally called the “statins” because the generic name of these drugs that lower cholesterol ends in “statin”. These medications have the potential to cause serious muscle problems including muscle pain. The most serious problem is called rhabdomyolysis which means that the muscles literally start to disintegrate. This muscle wasting reaction leads to weakness (myopathy) and kidney failure. Fortunately, this type of severe side effect to a “statin” is rare, but it does happen. More commonly, people who take cholesterol-lowering medications experience generalized muscle aches (myalgias). The pain can start immediately following the initiation of the drug or the pains could be a delayed reaction. The best way to tell if a medication is causing pain is to stop the potential offender for 6 months and see if the person feels better. Talk to your doctor before stopping any prescribed medications because you may need an alternative.
Alternatives to these toxic drugs do exist. For example, good nutrition has no nasty side effects and can substantially lower cholesterol. The American Heart Association recommends the DASH (Dietary Approaches to Stop Hypertension) diet. Other experts recommend the Mediterranean Diet. Both utilize the concept of eating low amounts of animal (saturated) fats like red meat and dairy and higher amounts of fruits and vegetables. Good nutrition goes a long ways towards lowering cholesterol without having to take a medication that can cause pain. Another alternative to a “statin” drug is available over-the-counter and is called Niacin. “SLO Niacin” is tolerated best especially when taken with aspirin and a big meal. But first, talk to your health consultant about these and other options that could help you lower your cholesterol without taking a medication that could potentially cause harm.
Millions of people take cholesterol-lower medications without knowing the potential alternatives or the potential harmful effects. Doctors are unknowingly causing pain by prescribing the “statin” medications. And patients are experiencing pain without knowing the cause. Let’s start connecting the dots. Too many people are unknowingly experiencing the pain caused by cholesterol-lowering medications.
Christina Lasich, M.D., wrote about chronic pain and osteoarthritis for HealthCentral. She is physiatrist in Grass Valley, California. She specializes in pain management and spine rehabilitation.